Document Type: Case Report(s)
Psychiatry and Behavioral Sciences Research Center, Addiction Institute, Department of Psychiatry, School of Medicine, Mazandaran University of Medical Sciences, Sari, Iran
Neuroleptic malignant syndrome (NMS) is a rare but life-threatening idiosyncratic side effect resulting from neuroleptic drugs. NMS mainly occurs in patients treated with high-potency typical antipsychotics, but rarely caused by atypical antipsychotics. Although NMS is less common with atypical antipsychotic, but it seems that its incidence is rising due to increased administration of such drugs. We present the case of a 27-year-old man with a history of paranoid schizophrenia that showed signs consistent with NMS that occurred after treatment with olanzapine. The patient was adherent to treatment. He had decreased level of consciousness, muscle rigidity, diaphoresis, fever, drooling, urinary incontinence, and high blood pressure. This patient illustrates that NMS can occur due to treatment with atypical antipsychotic drugs like olanzapine, particularly in the presence of risk factors. This phenomenon is often unrecognized, underdiagnosed, or not treated properly. Physicians should be aware that NMS with extrapyramidal syndrome could occur with olanzapine at steady state doses without recent dosage adjustments or titration. It is essential that adequate and safe dose of medication is chosen and the patient is monitored by the signs and symptoms of this lethal syndrome.